Hail, Gage
- When
- May 11, 12:21 PM CST
- Where
- Gage County, 0.87 mi SW of Adams
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -96.510
A spotter reported pea to quarter-size hail in the Adams area.
A line of thunderstorms, some severe, developed near the Kansas and Nebraska border south of Beatrice during the early afternoon of May 11th. Temperatures in the 80s and dew point temperatures in the mid/upper 60s from southeast Nebraska into easterly Kansas created moderately unstable conditions as a large upper level low pressure system organized over Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A line of thunderstorms, some severe, developed near the Kansas and Nebraska border south of Beatrice during the early afternoon of May 11th. Temperatures in the 80s and dew point temperatures in the mid/upper 60s from southeast Nebraska into easterly Kansas created moderately unstable conditions as a large upper level low pressure system organized over Colorado. Due to the circulation of the upper system, the storms lifted north across eastern Nebraska and produced areas of damaging winds and several large hail reports. With a boundary bisecting east central Nebraska and western Iowa a few tornadoes also spun-up just west and east of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 11, 10:38 AM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1138 AM CDT WED MAY 11 2011 .DISCUSSION... UPDATED MOST GRIDS FOR TODAY AND THIS EVENING BASED ON WEATHER TRENDS...WITH MESSY MORNING WEATHER FOLLOWED BY THUNDERSTORM POTENTIAL IN THE AFTERNOON/EVENING. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES 850MB WARM FRONT EXTENDING FROM LOW CENTERED IN SOUTHEAST CO THROUGH CENTRAL/EAST CENTRAL NEB INTO NORTHERN IA. 850MB DEWPOINT AT KOAX WAS 12C...WITH AMPLE MOISTURE FEED OUT OF TX/OK AHEAD OF THE FRONT. UPPER LOW REMAINS WELL WEST...CENTERED ON THE FOUR CORNERS...WITH WEAK WAVES EJECTING AHEAD OF IT THAT HELPED KICK OFF MORNING STORMS IN NEB/IA AS WELL AS IN OK/KS. MORNING KS CONVECTION IS MOVING NORTH-NORTHEASTWARD. 16Z SURFACE ANALYSIS INDICATES SURFACE LOW STILL WELL WEST IN SOUTHEAST CO...WITH FRONT EXTENDING FROM NEAR KOEL TO NEAR KAUH TO NEAR KFET. FRONT HAS BEEN LIFTING NORTHWARD IN THE LAST HOUR OR TWO...WITH SURFACE WINDS AT KOMA/KLNK ACQUIRING A SOUTHERLY COMPONENT. SOUTHEAST CWA REMAINS FIRMLY IN THE WARM SECTOR...WITH 16Z RUC ANALYSIS INDICATING OVER 2500 J/KG MLCAPE. SHEAR REMAINS WEAK IN EASTERN NEB...ESPECIALLY SOUTH OF THE BOUNDARY...WITH LESS THAN 20KT OF EFFECTIVE DEEP-LAYER SHEAR. MAIN FORECAST CONCERN IS WHEN CONVECTION WILL DEVELOP AND/OR MOVE INTO THE CWA. WITH SOUTHEAST CWA ALREADY UNCAPPED AND UNSTABLE...AM SEEING TSRA DEVELOP IN SOUTHWEST IOWA. CONVECTION IN KS IS MOVING INTO THE UNSTABLE ENVIRONMENT AS WELL. THE LACK OF SHEAR IS A CONCERN FOR AFTERNOON CONVECTION THOUGH...AND MAY LIMIT SEVERE POTENTIAL. EXPECT MORE WIDESPREAD CONVECTION TO DEVELOP BY AROUND 00Z ALONG THE SURFACE FRONT AS MOISTURE-RICH SURFACE TO 850MB FLOW IMPINGES ON THE FRONT. AGAIN...DEEP-LAYER SHEAR REMAINS RELATIVELY WEAK THROUGH THE EVENING...WHICH MAY LIMIT SEVERE POTENTIAL. MAY SEE NEAR-SEVERE OR LOW-END SEVERE HAIL AND WINDS THOUGH...ESPECIALLY WITH EARLY TSRA DEVELOPMENT. OTHERWISE...MORE ORGANIZED SEVERE WEATHER THREAT MAY HOLD OFF UNTIL THURSDAY AFTERNOON IN THE WARM SECTOR AS THE UPPER LOW EJECTS ACROSS NEB/KS...ALLOWING DEEP-LAYER SHEAR TO INCREASE. HAVE TWEAKED POP/WX/SKY GRIDS FOR MORNING TRENDS AS WELL AS POTENTIAL FOR MORE WIDESPREAD AFTERNOON/EVENING CONVECTION. INCREASED TEMPS AND DEWPOINTS...PARTICULARLY IN THE SOUTHERN CWA WHERE TEMPS ARE ALREADY RISING RAPIDLY AND SHOULD REMAIN CONVECTION FREE AT LEAST A LITTLE LONGER. UPDATED GRIDS/ZFP ALREADY SENT. && .PREV DISCUSSION... /ISSUED 313 AM CDT WED MAY 11 2011/ DISCUSSION...TODAY THROUGH FRIDAY NIGHT. RATHER COMPLICATED BUT INTERESTING LARGE SCALE PATTERN ADVERTISED DURING THE FCST PD AS FLOW BECOMES BLOCKED WITH A LARGE STATIONARY UPPER LOW ANCHORED OFF THE EAST COAST AND ANOTHER LARGE UPPER LOW HANGING OFF THE BRITISH COLUMBIAN COASTLINE. SMALLER PIECE OF ENERGY MIGRATING OVER THE CNTRL STATES AND ACCOMPANYING SFC BOUNDARIES THOUGH WILL DICTATE ACTIVE WEATHER INTO AT LEAST FRIDAY MORNING FOR THE CWA. MORE SPECIFICALLY...VORT ENERGY WILL EXIT THE 4 CORNERS REGION TODAY MAKING TO THE CNTRL PLAINS BY THURSDAY MORNING...THEN INTO THE MID MS VLY LATE FRIDAY NIGHT. MEANWHILE VORT MAX OVER THE DAKOTAS THIS MORNING WILL LIFT INTO CANADA THIS AFTN...BUT THEN DROPS BACK DOWN INTO THE LOWER 48 LATE FRIDAY AFTN AND BECOMES THE DOMINATE FEATURE OVER THE DAKOTAS. AMPLE FORCING VIA COMBINATION OF INCREASING DPVA...DECENT 850-250MB DIFFERENTIAL DIVG WILL PHASE WITH UNSTABLE ENVIRONMENT AND PRECIP WATER VALUES 150-200% OF NORMAL FOR WIDESPREAD CONVECTION OVER THE REGION BEGINNING THIS AFTN. HAVE ADJUSTED POPS A BIT WITH LIKELY OR CATEGORICAL THE MAJORITY OF THE TIME THRU LATE THURSDAY NIGHT. FINALLY END POPS FRIDAY AFTN WHEN MORE STABLE AIRMASS FILLS IN BEHIND EXITING COLD FRONT. NOTICEABLE COOLING TREND WILL ENSUE HEADING INTO THIS WEEKEND WITH HIGHS SAT/SUN STRUGGLING TO REACH 60. DEE AVIATION... TAF SITES KOFK/KOMA/KLNK 06Z TAFS FRONTAL BOUNDARIES WILL REMAIN IN THE AREA AT LEAST THE NEXT 24 HOURS. GENERALLY VFR CONDITIONS SHOULD PREVAIL...EXCEPT IN ANY THUNDERSTORMS. CONFIDENCE ON TIMING ACTIVITY REMAINS LOW. MILLER && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1143 AM CDT WED MAY 11 2011 IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065>067-078-088>090-092-120645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-PAGE-KNOX- CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING- BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- SEWARD-LANCASTER-CASS-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE- 1143 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...WITH THUNDERSTORMS BECOMING MORE WIDESPREAD BY THIS EVENING. A FEW OF THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM WAYNE TO COLUMBUS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF HAIL OR DAMAGING WINDS WOULD BE APPRECIATED. IAZ090-NEZ068-091-093-120645- FREMONT-OTOE-NEMAHA-RICHARDSON- 1143 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...WITH THUNDERSTORMS BECOMING MORE WIDESPREAD BY THIS EVENING. A FEW OF THESE STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. MINOR FLOODING CONTINUES ALONG THE MISSOURI RIVER FROM AROUND NEBRASKA CITY DOWNSTREAM THROUGH RULO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM WAYNE TO COLUMBUS. MINOR FLOODING OF THE MISSOURI RIVER FROM AROUND NEBRASKA CITY DOWNSTREAM WILL CONTINUE THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF HAIL OR DAMAGING WINDS WOULD BE APPRECIATED. MAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1229 PM CDT WED MAY 11 2011 NEZ089-111800- GAGE NE- 1229 PM CDT WED MAY 11 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GAGE COUNTY UNTIL 100 PM CDT... AT 1225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF BEATRICE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FILLEY... ADAMS... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BOUSTEAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 114 PM CDT WED MAY 11 2011 IAZ069-079-080-090-091-111900- FREMONT IA-MILLS IA-MONTGOMERY IA-PAGE IA-POTTAWATTAMIE IA- 114 PM CDT WED MAY 11 2011 ...SPECIAL WEATHER STATEMENT FOR EASTERN FREMONT...EASTERN MILLS... MONTGOMERY...NORTHWESTERN PAGE AND SOUTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 200 PM CDT... AT 112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED OAK TO 7 MILES NORTHWEST OF ESSEX TO RIVERTON...AND MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... RED OAK... EMERSON... ELLIOTT... MALVERN... MACEDONIA... CARSON... RANDOLPH... HASTINGS... HENDERSON... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 116 PM CDT WED MAY 11 2011 NEZ089-111900- GAGE NE- 116 PM CDT WED MAY 11 2011 ...SPECIAL WEATHER STATEMENT FOR GAGE COUNTY UNTIL 200 PM CDT... AT 112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ODELL...OR 18 MILES SOUTH OF BEATRICE... MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BEATRICE... ODELL... WYMORE... BLUE SPRINGS... PICKRELL... BARNESTON... ROCKFORD STATE RECREATION AREA... VIRGINIA... FILLEY... ADAMS... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BOUSTEAD
The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
19 thunderstorm wind, 7 hail. Local standard time, as filed.
A spotter reported pea to quarter-size hail in the Adams area.
A spotter reported thunderstorm wind gusts broke tree branches in the Wymore area. The winds were estimated at 60 mph and were accompanied by 1 inch hail.
The hail was accompanied by thunderstorm wind gusts estimated at 60 mph.
A spotter estimated thunderstorm winds reached around 60 mph.
Home weather equipment measured a thunderstorm wind gust of 78 mph a few miles northeast of Plymouth. The winds knocked down a few tree branches in the area.
A spotter in the Wilber area estimated that thunderstorm wind gusts approached 70 mph. The winds were accompanied by nickel-size hail.
The hail lasted several minutes and just followed thunderstorm wind gusts that were estimated at around 70 mph.
A second area of severe thunderstorms produced pea to quarter-size hail in the Adams area within an hour.
Thunderstorm wind gusts estimated at 60 mph downed a few 2 to 3 inch in diameter tree limbs in the area. The winds were accompanied by hail up to quarter-size.
Thunderstorm wind gusts were estimated at close to 60 mph. The winds were accompanied by hail that was a little under 3/4 inch in diameter.
A storm chaser estimated thunderstorm wind gusts of around 60 mph. The winds were accompanied by hail up to 1 inch in diameter.
The hail was accompanied by thunderstorm wind gusts estimated at 60 mph.
Thunderstorm wind gusts estimated at over 60 mph downed a tree on 10th Street that just missed a mailman's Jeep.
Thunderstorm wind gusts estimated at over 60 mph caused tree damage in the Monroe area.
A spotter estimated thunderstorm wind gusts approached 65 mph on the east side of Columbus.
Thunderstorm wind gusts that were estimated at around 70 mph destroyed a pole barn and severe damaged other outbuildings and grain bins north of Monroe.
A spotter estimated thunderstorm wind gusts reached 70 mph east of North Bend. The winds were accompanied by 1 inch hail.
Thunderstorm wind gusts estimated at over 70 mph damaged or destroyed farm outbuildings and overturned numerous center pivots near Tarnov. Trees were toppled in the area as well.
The hail was accompanied by thunderstorm wind gusts estimated at 70 mph.
Law enforcement estimated thunderstorm wind gusts approached 70 mph in the Primrose area.
Thunderstorm wind gusts estimated at over 60 mph caused grain bin damage in the Humphrey area.
A spotter estimated thunderstorm wind gusts were around 60 mph.
Thunderstorm wind gusts estimated at over 60 mph toppled a tree which crushed the rear of a pickup truck just west of West Point.
Thunderstorm wind gusts estimated at 60 mph reportedly picked up and moved a mini van northwest of Stanton.
A spotter estimated that thunderstorm wind gusts approached 60 mph near Emerson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290833, 290834, 290861, 290835, 290963, 290836, 290837, 290838, 290839, 290840, 290841, 290866, 290842, 290843, 290844, 290845, 290846, 290847, 290859, 290849, 290850, 290851, 290853, 303206, 290855, 290857.